After ‘Narcan 101’, Residents Armed And Ready

By Danny Schrafel

dschrafel@longislandergroup.com

 

John T. Martin, a senior public health educator for Suffolk County, demonstrates the nasal administration of the drug overdose antidote Narcan.

John T. Martin, a senior public health educator for Suffolk County, demonstrates the nasal administration of the drug overdose antidote Narcan.

They all came to the library Dec. 11 for the same reason – to learn how to use the opiate overdose antidote Narcan. But each was there for a different reason.

Many were at the Northport Public Library forum because they wanted to be prepared for an emergency. For example, Mary Ellen Masters was there with her son, Justin, a Northport High School senior who wants to be a police officer.

“It’s just important to be able to help out if the situation arises,” Mary Ellen, who works with troubled youth in the school district, said.

Others said they had a friend or loved one in the grips of heroin addiction or in recovery from it.

Like Masters, Melissa Fortuno, the street outreach director for Northport-based Youth Directions and Alternatives (YDA), said she might come across a crisis in her line of work. Every Friday night, Fortuno does boots-on-the-ground outreach in the area, searching out at-risk youth with hopes of steering them onto the right path.

“Since we work with at-risk kids, we wanted to be prepared,” Raphael Boccella, a YDA youth worker, added.

Regardless of why they came, about 200 packed the forum, hosted by Suffolk County and the Northport-East Northport Drug & Alcohol Task Force, to receive the training they needed to receive two doses of the drug, which is administered nasally. New York State buys the Narcan, which it then provides to Suffolk County for distribution.

Northport’s session was one of many held throughout the county in recent months; in Northport alone, it’s the second such session.

The biggest advantage of the nasal approach, senior public health educator John T. Martin, of Suffolk County’s Department of Health Services said, is the ease of use. There’s no chance of a needle stick missing and no hazardous waste to secure afterwards. The FDA-approved medication has no side effects, won’t react to other drugs – it only reverses an opiate overdose – and, if administered correctly, is 100 percent effective and reverses an opiate overdose for 90 minutes to two hours.

“It’s as safe as a medicine you can get,” Martin said. “This is why we are able to meet as a group and not even knowing each other say, ‘Here. Save someone.’ This medicine is really a Nobel Peace Prize kind of medicine.”

Overdose, he said, most frequently happens to experienced users, and can creep up unexpectedly because opiates affect the body for around four hours.

Telltale signs of an opiate overdose include a heavy head nod; swaying while standing; blue lips and extremities like fingertips and toenails due to oxygen deprivation; and shallow breathing. But the No. 1 calling card of an opiate overdose is constricted, “pinned” pupils – because opiates are the only drugs that exclusively cause a pinned pupil.

Narcan frees up those brain receptors, restoring breathing and causing withdrawal within 1 to 3 minutes. But the opiates remain “floating,” so once the Narcan wears off, a second overdose can occur.

“All Narcan does is give you a second chance at staying alive and maybe getting treatment,” Martin said

The goal, Martin said, is to get the medicine in the hands of as many people as possible who might come across an overdose – including drug users or friends of an addict. In many – but not all – cases, even if a person was taking drugs with the overdose patient, New York State’s “good Samaritan law” prevents prosecution.